I have been suffering with a reduced range of motion and pain in both shoulders for a while now (I am coming up to 2 years post transplant). My consultant recommended physiotherapy when I first raised the subject but after six sessions there has only been a marginal increase in my range of motion despite religiously following my exercise plan. I saw an orthopaedic surgeon yesterday and X-rays showed no sign of any structural reasons for the pain so I have now been referred for a MRI. I have read that joint pain can be a symptom of GvHD though and was wondering if anyone else had experienced similar problems?
I've heard that GvHD can affect bone joints too somewhere but don't know anyone that's experienced it. For some reason I expect GvHD to show symptoms earlier than the stage that you're at now but I could be wrong and I guess that's why we get continual monitoring and late effects tests etc. I'm sure all that our bodies have been through during treatment exposes us to other unrelated medical conditions as a result and we maybe have to be more cautious than normal.
It will be interesting to see whether anyone has had the same, or the Anthony Nolan team can give any insight from their specialist knowledge.
Please let us know the outcome of the MRI and I hope it's something temporary that can be fixed, whether it's related to GvHD or not.
All the best,
I am sorry that you have been having pain with your joints. This can be a symptom of GvHD but unless you have had this before or you have chronic GvHD in another organ it would be unlikely that it would randomly occur now. If it was acute GvHD then it would also be more painful and quite debilitating. However long term use of steroids can cause joint pain, even if you are no longer taking steroids now. So if you have ever taken steroids for the treatment of GvHD this could be the cause.
I realise this doesn't give you an answer and often its a process of elimination, ensure that when you see the orthopedic team or anyone you are referred to they are aware of all the medications you have been on in the past as well as now.
I hope you feel better soon and keep us updated.
Thanks for the reply Hayley. I haven't suffered with any noticeable GvHD post transplant or taken any steroids so I guess there must be something else causing the restricted mobility and joint pain. I have had a MRI scan now - hopefully the results will shed some light on what is causing the problem.
I was my own donor but I've had regular joint pains in my ankles and wrist with some pain in my elbow and knee.I also had these pains very regularly when I was undergoing chemo and in the 3 or 4 months afterwards. I'd be interested to hear more about the possible link between having taken steroids and joint pains as I took steroids for 6 months during chemo. Doesn't explain why the pain has come back though after all of this time, although this is the first time in 6 months so maybe it's getting better,
It's been a while since you updated and I wondered if the MRI had shown anything up or whether there's been any improvement? Hopefully things have got better rather than worse.
All the best,
Hi Steve, the MRI didn't identify any mechanical issues for the pain although the imagery wasn't that clear as I kept nodding off in the scanner :-). However there has been a significant improvement in terms of increased strength and mobility and reduced pain. With the doctor's permission I decided I would try swimming again (something I always enjoyed pre-illness) coupled with some resistance training. Exercise was painful initially but with patience and perseverance I have a full range of motion in my right shoulder and am almost back to normal in the left. The problem is likely to have been caused by severe muscle atrophy as a result of a very long inpatient stay in 2019.
Thanks for the interest!
Hi Rob, thanks for the update and I’m glad to hear that the exercise seem to have done the trick. I know I lost a lot of muscle during my time in hospital and it took a long time to get some strength back in them. Thankfully it didn’t affect my joints.
I never had any kind of physiotherapy during my recovery and recovering my fitness seemed to be left to me. I don’t know whether that is the norm, or whether anyone has had any kind of support after their transplant.
All the best,
I’m 2years post bmt and lately I am having pains in my legs , hip and other joints , I haven’t had steroids , no help since I came home , apart from pain killers
don’t know what it is , the hospital say you can get different side effects
so see how I go
Hi Steve, hello Aĺl,
My GP suggested that I'm not strong enough for a cancer fitness group (it would be on the health service, not private) until I've built up more muscle. She suggests climbing stairs and standing up from a chair ... long term aim on one leg.
I have physio 15 min session and he manipulates my ankles which feels like I need it 3x a day. The getting there etc for 15 mins once a week is prohibitive.
I'm in Germany btw.
Best wishes Helen
i can’t get anything like that I walk the stairs and do chair exercises but doesn’t help , maybe I need to be more patient
Hello. Just to add my experience (now 7 years post SCT for AML), the muscles in my arms and legs have remained pretty weak and ache-y since my illness. I am hugely grateful to be where I am, but a keen walker pre-illness, I can’t now do the distances and indeed sometimes I feel as if my legs won’t even hold me upright. My clinician told me the weeks of inactivity, acute illness and apathy during my AML/SCT treatment will have significantly weakened my muscles and I was unlikely to recover that strength, however hard I worked at it. This is apparently particularly the case for post menopausal women (ie me), because of the changes in hormone levels. If I had my time again (but no thank you!) I might try a bit harder with maintaining some level of ‘exercise’ whenever I felt up to it.
All the best
Hi meerkat ,
I am exactly the same , I’ve been told not too be so hard on my self , with what you go through .
it does get frustrating , my thyroid levels change , I’m at the age too a menopausal woman , but have been for 26 years since having non Hodgkin’s lymphoma , that’s what caused the leukaemia this time , I am also grateful for where I am